Nebraska, 2007

Hail in Nebraska, June 16, 2007

June 16, 2007 · NWS CYS · 2 events in 2 counties and zones

A severe thunderstorm moved across parts of the northern Nebraska panhandle producing some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across parts of the northern Nebraska panhandle producing some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 9:38 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 9:38 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1038 AM MDT SAT JUN 16 2007

.UPDATE...
AT 10 AM MDT...SURFACE BOUNDARY EXTENDED FROM NEAR CHUGWATER NORTH
NORTHEAST TO FORT LARAMIE...THEN EAST TO AGATE...AND ALONG THE BOX
BUTTE...DAWES COUNTY LINE. THE NORTHERLY PUSH HAS BEEN REINFORCED
OVER THE PAST FEW HOURS AS A RESULT OF OUTFLOW FROM ONGOING
CONVECTION IN WEST CENTRAL SOUTH DAKOTA. THIS IS NOTED BY LOW
CLOUDS SNEAKING INTO THE CHADRON AREA. INSTABILITY IS INCREASING
BY THE HOURLY...WITH THE 50 DEGREE ISODROSOTHERM INCLUSIVE OF ALL
OF THE NEBRASKA PANHANDLE AS WELL AS THE NORTHERN THIRD OF THE
CWFA. MID LEVEL INSTABILITY WAS EVIDENT BY ACCAS TRAVERSING
THROUGH THE CWFA. HOWEVER...AT THE MOMENT...CIN IN EXCESS OF 100
TO 200 J/KG IS KEEPING A CAP ON ANY CONVECTIVE DEVELOPMENT. IN AN
EARLIER UPDATE...INCREASED COVERAGE TO SCATTERED ALONG AND EAST OF
THE LARAMIE RANGE THIS AFTERNOON. CONVECTIVE TEMPERATURES IN THE
MID 80S ACROSS THE SOUTHERN THIRD OF THE CWFA...AND IN THE UPPER
80S TO LOW 90S ACROSS THE NORTHERN TWO THIRDS. SO
ANTICIPATE...CONVECTIVE INITIATION ACROSS THE CENTRAL AND SOUTHERN
LARAMIE RANGE INITIALLY...MOSTLY LIKELY SHORTLY AFTER NOON...AND
THEN SPREADING INTO NORTHERN PORTIONS OF THE CWFA BY 3 PM MDT.
DEEP LAYERED SHEAR OF 40+ SUGGEST THAT STRONGEST STORMS WILL BE
CONFINED TO PRIMARILY CONVERSE...NIOBRARA...SIOUX....AND DAWES
COUNTIES. HAHN

&&

.PREV DISCUSSION... /ISSUED 350 AM MDT SAT JUN 16 2007/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SW FLOW WILL BE ALOFT TODAY AS AN UPPER LOW MOVES INTO THE PAC NW.
SOME MID LEVEL MOISTURE WILL BE PRESENT TODAY AND LIS EAST OF THE
LARAMIE RANGE WILL BE AROUND -4.  CAPE VALUES IN THIS AREA WILL BE
IN EXCESS OF 1800 J/KG AND 500 MB WIND SPEEDS WILL BE 30 KTS. WILL
GO WITH ISOLATED THUNDERSTORMS...DEVELOPING OVER THE MOUNTAINS LATE
THIS MORNING AND MOVING EAST.  SOME SEVERE STORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING EAST OF THE LARAMIE RANGE...WITH THE BEST
CHANCES ACROSS THE NORTHERN HALF OF THE PANHANDLE.  SW FLOW WILL
CONTINUE TONIGHT AS THE UPPER LOW MOVES INTO NORTHERN ID PER THE WRF
BY 12Z SUN.  THE GFS IS A LITTLE FASTER AND HAS THE UPPER LOW MOVING
INTO NW MT.  SW FLOW WILL CONT SUN AS THE UPPER LOW MOVES ACROSS NRN
MT/SRN CANADA..  THE TROUGH AXIS EXTDG FM THE UPPER LOW WILL MOVE
INTO WRN WY BY 00Z MON.  THE ASSOCIATED SURFACE COLD FRONT WILL MOVE
INTO THE WESTERN PORTION OF THE CWA BY 18Z SUN...THEN WILL MOVE EAST
OF THE CWA BY 06Z MON.  LIS SUN AFTERNOON WILL BE FROM 0 TO -3  WITH
CAPE VALUES GREATER THAN 1000 J/KG.  BEST DYNAMICS SHOULD BE EAST OF
THE CWA BY MAX HEATING TIME...SO AGREE WITH SPC THAT SEVERE WEATHER
THREAT SUN AFTERNOON WILL BE EAST OF THE CYS CWA.  HIGH TEMPERATURES
WILL BE FROM 10 TO 15 DEGREES ABOVE NORMAL ACROSS THE AREA BOTH
TODAY AND SUNDAY.

LONG TERM...MON THRU FRI...MODELS HAVE COME INTO BETTER AGREEMENT
TONIGHT CONCERNING THE PATTERN FOR THE MIDDLE OF THE WEEK.  FOR MON
IT WILL BE COOLER AND RATHER STABLE...SO HAVE REMOVED MENTION OF ANY
TSTMS.  MODELS NOW AGREE ON A WEAK UPPER TROF THAT MOVES ESE ACROSS
ND TUE NIGHT...WITH PERHAPS SOME LOW LEVEL CONVERGENCE ALONG A WEAK
FRONT ENOUGH TO KICK OFF A FEW TSTMS TUE AFTN/EVENG.  NOT SURE ABOUT
BUYING INTO GFS IDEA OF PCPN WED MRNG IN NEB...BUT STILL LOOKS LIKE
BETTER MSTR WILL MOVE INTO THE AREA FOR WED AFTN THRU FRI EVENG FOR
BETTER CHCS OF LATE DAY TSTMS.  GFS HAS BEEN CONSISTENT ON SHOWING
THE PEAK DAY BEING THU AS FAR AS PCPN COVERAGE...MAINLY DUE TO
DECENT HIGH LEVEL UPPER TROF SHFTG THRU THE UPPER RIDGE.  TEMPS
RECOVER BY TUE MOST AREAS TO NEAR NORMAL.

AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH PERIOD...WITH BRIEF MVFR
CONDITIONS IN AND NEAR THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
Hazardous weather outlook, Jun 16, 9:14 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 AM MDT SAT JUN 16 2007

NEZ019>021-054-055-WYZ061>070-171615-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1014 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING OVER MUCH OF THE REGION. GUSTY WINDS TO 40 MPH WILL BE THE
MAIN HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE REGION ON SUNDAY
AFTERNOON AND EVENING.  A FEW OF THEM COULD BE QUITE STRONG ACROSS
THE EASTERN PART OF THE NEBRASKA PANHANDLE.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS LATER IN THE WEEK FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-171615-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-
1014 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING IN THE
REGION. A FEW STORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG
WINDS...ESPECIALLY NEAR THE SOUTH DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE REGION ON SUNDAY
AFTERNOON AND EVENING.  A FEW OF THEM COULD BE QUITE STRONG ACROSS
THE EASTERN PART OF THE NEBRASKA PANHANDLE.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS LATER IN THE WEEK FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 16, 1:10 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT SAT JUN 16 2007

WYZ061>063-162230-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL
210 PM MDT SAT JUN 16 2007

...COLLAPSING WEAK SHOWERS AND THUNDERSTORMS PRODUCING BRIEF STRONG
WINDS ANTICIPATED THIS AFTERNOON...

WEAK SHOWERS AND THUNDERSTORMS ACROSS CARBON COUNTY PRODUCING WINDS
TO 40 TO 50 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED THROUGH 6 PM
MDT. IN FACT...THE RAWLINS AIRPORT HAS ALREADY RECEIVED A BRIEF WIND
GUST TO 60 MPH FOR LESS THAN 5 MINUTES. THESE WINDS DEVELOP WHEN
WEAK SHOWERS AND THUNDERSTORMS COLLAPSE PRODUCING DRY OUTFLOW WINDS.
THE LIFE SPAN OF THESE STRONG WINDS WILL BE VERY SHORT LIVED...OF
GENERALLY LESS THAN 5 TO 10 MINUTES. MOTORISTS TRAVELLING ALONG
INTERSTATE 80 THROUGH CARBON COUNTY SHOULD BE PREPARED FOR THE
POTENTIAL OF ABRUPT CROSSWINDS WITH LITTLE OR NO WARNING.

The radar

The Cheyenne radar (KCYS), 165 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
June 16, 2:08 PM MST
Where
Sioux County, Agate
Measured
0.75 in hail
Reported by
Public
Coordinates
42.420, -103.780

Hail, Dawes

When
June 16, 2:53 PM MST to 2:57 PM MST
Where
Dawes County, Ft Robinson to 2 mi S of Crawford
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.670, -103.450

Mostly nickel size hail with some up to quarter size near the White River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26992, 26993.